Minnesota, 2011

Damaging Wind in Minnesota, July 26, 2011

July 26, 2011 · NWS FGF · 1 event in 1 county or zone

On the evening of the 26th, a surface low was located over central South Dakota, with a warm front extending east into northeast South Dakota and southwest Minnesota. A few thunderstorms formed north of the warm front along the North Dakota and South Dakota border and produced some damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the evening of the 26th, a surface low was located over central South Dakota, with a warm front extending east into northeast South Dakota and southwest Minnesota. A few thunderstorms formed north of the warm front along the North Dakota and South Dakota border and produced some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 7:34 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 7:34 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 PM CDT TUE JUL 26 2011

.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE
POTENTIAL AND HEAVY RAIN. DEEP CONVECTION SO FAR THIS EVENING
ACROSS OUR FA HAS BEEN CONFINED TO THE NORTH/SOUTH DAKOTA BORDER
AREA JUST NORTH OF APEX OF ARCING WARM FRONT FROM NE SD INTO SW MN.
EXPECT CONVECTION TO PROPAGATE ESE ALONG WARM FRONT IN FAVORED
MOISTURE AND INSTABILITY AXIS. PRIMARY THREAT MAY BE EVOLVING INTO
MORE OF A WIND EVENT WITH ISOLD TORNADOES POSSIBLE. FARTHER NORTH
A QUESTION MARK. CLOUDS HAVE GREATLY LIMITED INSTABILITY/CAPE AS
MOST OF THE FORECAST AREA CURRENTLY QUITE STABLE AND ANY CAPE
CONFINED TO ND/SD BORDER AREA. RUC INTENSIFIES LOW LEVEL JET/LOW
LEVEL WARM ADVECTION TOWARDS MIDNIGHT WITH SURFACE LOW CURRENTLY
BETWEEN MBG/PIR LIFTING INTO SE ND. FOR THIS AM HESITANT TO DROP
POPS SIGNIFICANTLY. ORIENTATION OF THE LOW LEVEL JET LATER TONIGHT
WOULD FAVOR BEST CHANCE FOR ADDITIONAL DEVELOPMENT INTO WESTERN
MINNESOTA AS WELL AS FAR SOUTH.

00Z ABR SOUNDING INDICATING PRECIPITABLE H2O VALUES OF
2.10 INCHES SO HEAVY RAIN POTENTIAL STILL EXISTS AND WILL MAINTAIN
FLASH FLOOD WATCH. DID LOWER QPF ACROSS ALL BUT FAR SOUTHERN INTO
NE FA WHICH WILL HAVE AN IMPACT ON FUTURE FLOOD FORECASTS.

OTHER THAN POP/QPF ADJUSTMENTS REMAINDER OF FORECAST LOOKS GOOD
WITH MINIMAL CHANGES.

&&

.AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH STRONGEST
CONVECTION/STORMS ACROSS FAR SOUTH THIS EVENING AND EASTERN AREAS
LATER TONIGHT. COULD SEE LOCALIZED MVFR CIGS/VSBY IN STRONGER
STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-028>030-
     038-039-049-052-053.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR MNZ002-003-027-
     029>031-040.

&&

VOELKER
Hazardous weather outlook, Jul 26, 3:30 AM CST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT TUE JUL 26 2011

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270930-
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
430 AM CDT TUE JUL 26 2011

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT...

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD AREAS ALONG AND SOUTH OF INTERSTATE
94 THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO FLASH FLOODING LATER THIS
AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING 2
TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR TORNADOES...DAMAGING WINDS AND LARGE HAIL BETWEEN 4
PM AND MIDNIGHT. THERE IS AN ENHANCED RISK OF TORNADOES IN BARNES...
RANSOM AND SARGENT COUNTIES THIS AFTERNOON AND EVENING...AND THIS
AREA WILL BE CLOSELY MONITORED FOR POTENTIAL STRONG TORNADOES. A
LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND MOVE
QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ001-004>009-013>017-022>024-028-032-NDZ006>008-014>016-026-027-
054-270930-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
EAST BECKER-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
430 AM CDT TUE JUL 26 2011

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING LATER
THIS AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING
1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR MAINLY DAMAGING WINDS AND LARGE HAIL BETWEEN 4 PM AND
MIDNIGHT. A LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND
MOVE QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Local storm report, Jul 26, 8:07 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 SSW STRAUBVILLE       45.98N 97.94W
07/26/2011                   SARGENT            ND   PUBLIC

            4 INCH DIAMETER TREE BRANCHES DOWN ACROSS THE YARD

&&

TGRAFENA

The radar

The Aberdeen radar (KABR), 183 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 26, 9:40 PM CST
Where
Grant County, 2.05 mi ESE of Herman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.790, -96.110

Numerous large 3 to 5 inch diameter tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317406.